Nevada, 2011Heat in Nevada, July 3 to 7, 2011
July 3 to 7, 2011 · NWS VEF · 1 event in 1 county or zone
Three people died in the Las Vegas Valley due to complications from heat exposure. High temperatures actually averaged three degrees below normal for the five day period, but the season's first strong push of monsoon moisture made it very humid.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 3
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Three people died in the Las Vegas Valley due to complications from heat exposure. High temperatures actually averaged three degrees below normal for the five day period, but the season's first strong push of monsoon moisture made it very humid.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 3, 9:39 AM PST, 2 hours 21 minutes earlier.
Area forecast discussion, Jul 3, 9:39 AM PST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1039 AM PDT SUN JUL 3 2011
.SYNOPSIS...SUBTROPICAL MOISTURE MOVING IN FROM THE SOUTHEAST WILL
BRING CHANCES FOR THUNDERSTORMS TO MUCH OF THE MOJAVE DESERT AND
SOUTHERN GREAT BASIN THROUGH THE UPCOMING WEEK. ISOLATED DRY
LIGHTNING AND GUSTY WINDS WILL BE THE MAIN CONCERNS TODAY IN
SOUTHEAST NEVADA...WITH ISOLATED FLASH FLOODING BECOMING MORE LIKELY
IN EASTERN CALIFORNIA AND SOUTHERN MOHAVE COUNTY. TEMPERATURES WILL
BE NEAR TO SLIGHTLY ABOVE NORMAL...BUT THE HUMIDITY WILL MAKE IT
FEEL QUITE UNCOMFORTABLE.
&&
.UPDATE...MOISTURE SURGE HAS ARRIVED AND BROUGHT CLOUDINESS WITH IT
AS EXPECTED...BUT ALSO A LARGE CLOUD OF DUST. WEBCAMS SHOW REDUCED
VISIBILITY IN MANY AREAS ALONG AND SOUTHEAST OF I-15. TWEAKED MANY
GRIDS THIS AFTERNOON TO INCREASE SKY COVER CENTRAL AND SOUTHERN
ZONES...REDUCE HIGH TEMPERATURES IN AREAS WITH CLOUDS AND HIGHER
DEWPOINTS...EXCHANGE DRY THUNDERSTORMS FOR WET IN A STRIP OF THE
CENTRAL CWFA WHERE DEWPOINTS ARE ON THE RISE...AND INCLUDE BLOWING
DUST /WHICH IS NOT REALLY TECHNICALLY CORRECT BUT IT IS THE CLOSEST
OPTION WITH THE AVAILABLE TOOLS/ FOR CLARK...MOHAVE...AND SAN
BERNARDINO COUNTIES.
&&
.AVIATION...FOR MCCARRAN...MONSOON MOISTURE HAS COME INTO THE AREA
OVERNIGHT. ALONG WITH IT DUST HAS COME INTO SOUTHERN NEVADA AND
NORTHWEST ARIZONA THIS MORNING TO BRING VISIBILITIES TO NEAR 2 MILES
IN SOME LOCATIONS AND MUCH LOWER SLANT RANGE VISIBILITIES. THE
DUST/HAZE WILL PERSIST THROUGH TODAY. CEILINGS WILL BE AROUND THE
12-15K RANGE. THUNDERSTORMS AND SHOWERS WILL BE IN THE AREA AS
WELL...BUT FOR THE MOST PART WILL PRODUCE VIRGA AND GUSTY SURFACE
WINDS DUE TO THE DRIER AIR IN THE LOW LEVELS. WINDS WILL BE
SOUTHEAST TO SOUTH IN THE MORNING THROUGH AFTERNOON AND THEN
SOUTHWEST AT NIGHT. SPEEDS OUTSIDE OF THE VICINITY OF CONVECTION
WILL BE 10 KNOTS OR LESS.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WIDESPREAD SUSPENDED DUST HAS SPREAD INTO SOUTHERN
NEVADA...EASTERN CALIFORNIA...AND ARIZONA. IN SOME LOCALES
VISIBILITY THIS MORNING COULD BE AS LOW AS A MILE. CONDITIONS WILL
IMPROVE THIS AFTERNOON. ALONG WITH THE DUST...MONSOON MOISTURE HAS
MOVED INTO THE REGION. EXTENSIVE CEILINGS AROUND 10-15K FEET WILL
SPREAD OVER MOST AREAS BY LATE THIS MORNING AND PERSIST UNTIL LATE
EVENING. THUNDERSTORMS ARE POSSIBLE TODAY AND THIS EVENING WITH THE
BEST PROBABILITIES BEING IN AREAS SOUTH AND EAST OF INTERSTATE 15.
THOSE THAT FORM WEST OF THIS LINE WILL MOST LIKELY BE HIGH BASED AND
PRODUCE STRONG OUTFLOW WINDS WHILE THOSE TO THE EAST WILL LIKELY
PRODUCE HEAVIER RAINFALL.
&&
.PREV DISCUSSION...
355 AM PDT SUN JUL 3 2011
.SHORT TERM...WELL WE HAVE REACHED THAT TIME OF YEAR...AS THINGS ARE
CHANGING IN A HURRY EARLY THIS MORNING. MCS THAT DEVELOPED OVER
NORTHERN SONORA MEXICO LAST EVENING HAS GENERATED AN OUTFLOW
BOUNDARY THAT CURRENTLY EXTENDS FROM NEAR THE MORONGO BASIN EAST
INTO SOUTHERN MOHAVE COUNTY. BOUNDARY WILL BE KICKING UP SOME DUST
AS WINDS GUST UP TO AT LEAST 30 MPH AS BOUNDARY CONTINUES NORTHWARD.
RADAR ALSO DEPICTING SOME ENHANCED RETURNS OVER SOUTHEAST SAN
BERNARDINO COUNTY AND WON'T BE SURPRISED TO SEE A FEW LIGHTNING
STRIKES BEFORE SUNRISE. DON'T IMAGE MUCH IF ANY PRECIPITATION WILL
BE REACHING THE GROUND THOUGH. LOW LEVEL MOISTURE WILL CONTINUE TO
SURGE NORTHWARD INTO SOUTHERN NEVADA TODAY. 06Z NAM DID SORT OF
CATCH ONTO THIS SURGE AND NOW INDICATES A GREATER AREA OF NEGATIVE
LIFTED INDICES AND HIGHER CAPE VALUES GENERALLY ALONG AND
EAST-SOUTHEAST OF INTERSTATE 15 THIS AFTERNOON. DID INCREASE POPS IN
AREAS FROM SOUTHERN CLARK COUNTY SOUTH AND WOULD EXPECT WETTER
STORMS...WHILE FROM LAS VEGAS NORTH INTO LINCOLN COUNTY SUB-CLOUD
LAYER REMAINS SOMEWHAT DRY /INVERTED-V PROFILE/ FOR GUSTY WINDS AND
DRY LIGHTNING POTENTIAL. ANTICYCLONIC CIRCULATION WILL REMAIN
ANCHORED NEAR THE FOUR CORNERS AREA THROUGH TUESDAY. MOISTURE THAT
IS ADVECTED INTO THE AREA TODAY WILL BE RECYCLED EACH DAY AND WILL
CONTINUE WITH LOW GRADE MONSOON FORECAST FOR MONDAY AND TUESDAY.
CLOUD COVER AND CLOUD COVER WILL LEAD TO LOWER HIGH TEMPERATURES
TODAY...ESPECIALLY IN SAN BERNARDINO COUNTY AND SOUTHERN MOHAVE
COUNTY WHERE SURFACE DEWPOINT WILL BE THE HIGHEST. GUIDANCE NOT MUCH
HELP SO HAD TO DO SOME SEAT OF THE PANTS FORECASTING TRIMMING
SEVERAL MORE DEGREES OFF PREVIOUS FORECAST.
.LONG TERM...THE REAL ISSUES THROUGH THE EXTENDED WILL BE HOW MUCH
MOISTURE IS AROUND AND HOW LONG IT LASTS. OVERALL THE OPERATIONAL
GFS AND ECMWF WERE IN DECENT AGREEMENT THROUGH THE PERIOD AND WERE
FOLLOWED. A 500 MB HIGH REMAINS NEAR THE FOUR CORNERS ON WEDNESDAY
AND ALTHOUGH NO REAL PUSH OF ADDITIONAL MOISTURE INTO THE AREA IS
NOTED...THERE SHOULD BE SUFFICIENT MOISTURE TO TRIGGER SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS THE AREA MAINLY IN THE AFTERNOON
AND EVENING HOURS. THE GFS FORECASTS PWATS OF AN INCH AS FAR NORTH
AS A PEARSONVILLE-SCOTTY'S CASTLE-HIKO LINE AND PUSHES THE 8C 850 MB
DEWPOINT LINE ALMOST AS FAR NORTH. GIVEN THIS...I INCREASED POPS FOR
WEDNESDAY AFTERNOON AND EVENING AREAWIDE. THE TOUGHEST CALL ON
WEDNESDAY AND BEYOND WILL BE WHERE EXACTLY ACTIVITY WILL DEVELOP AS
SOME AREAS MAY BE WORKED OVER AND OTHERS MAY BE MORE PRONE TO SEEING
CONVECTION DUE TO OUTFLOW OR CONVERGENCE BOUNDARIES OR THE EXTENT OF
CLOUD COVER AROUND. THE MAIN PLAYER FROM THURSDAY INTO NEXT WEEKEND
IS AN UPPER LEVEL TROUGH FORECAST TO SWING ACROSS THE PAC NW AND IF
IT IS ABLE TO BRING ENOUGH WESTERLY FLOW ALOFT INTO THE AREA TO DRY
THINGS OUT. THE LATEST GFS AND ECMWF LOOK SLOWER TO DRY THINGS OUT
THURSDAY AND FRIDAY AND SUGGEST THAT ANY DRYING WILL HOLD OFF UNTIL
NEXT WEEKEND. EVEN THEN THE BEST ODDS FOR A TREND DOWN IN CONVECTION
LOOK TO BE ACROSS ESMERALDA...INYO AND NORTHWESTERN AND CENTRAL SAN
BERNARDINO COUNTIES. FURTHER EAST I ACTUALLY TRENDED POPS UP A BIT
AS NO REAL DRYING IS NOTED OVER THESE AREAS. THE THINGS TO WATCH
WITH THIS TROUGH WILL BE IF IT ENHANCES CONVECTION AND HELPS IT
BECOME MORE ORGANIZED AND ALSO WHETHER ACTIVITY BECOMES FOCUSED ON
THE MOISTURE BOUNDARY BETWEEN DRIER AND VERY MOIST AIR AS SOMETIMES
TAKES PLACE. TEMPS WERE KEPT CLOSE TO THE PREVIOUS FORECAST WHICH
PLACES THEM NEAR NORMAL FOR HIGHS. DAY TO DAY VARIATIONS IN TEMPS
WILL BE DRIVEN BY THE AMOUNT OF CLOUDS AROUND AS WELL AS THE AMOUNT
OF MOISTURE IN PLACE. THE MAIN THREATS IN STORMS WILL BE GUSTY WINDS
AND LOCALLY HEAVY DOWNPOURS THROUGH THE PERIOD.
.AVIATION...FOR MCCARRAN...WINDS WILL MAINLY FOLLOW DIURNAL
DIRECTIONAL TRENDS THROUGH SUNDAY EVENING. MONSOON MOISTURE WILL
RESULT IN THE DEVELOPMENT OF CUMULUS CLOUDS SUNDAY. THUNDERSTORMS
ARE POSSIBLE INA ND AROUND THE LAS VEGAS VALLEY SUNDAY AFTERNOON AND
EVENING. LITTLE IN THE WAY PRECIPITATION CAN BE EXPECTED FROM THEM
BUT GUSTY OUTFLOW WINDS ARE A CONCERN. THUNDERSTORMS WILL ALSO BE IN
THE MORMON MESA AND PEACH SPRINGS CORRIDORS SUNDAY AFTERNOON.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...LIGHT WINDS FOLLOWING LOCAL DIURNAL PATTERNS TO OCCUR
AREAWIDE THROUGH THROUGH SUNDAY MORNING ALONG WITH MOSTLY CLEAR
SKIES. SUNDAY WILL SEE CUMULUS CLOUDS FORM AS MONSOON MOISTURE MAKES
ITS WAY INTO THE AREA. AREAS EAST OF THE COLORADO RIVER WILL SEE A
DECENT CHANCE FOR AFTERNOON THUNDERSTORMS SUNDAY WHILE AREAS WEST OF
IT IN CLARK AND LINCOLN COUNTIES WILL SEE A LOWER CHANCE OF
THUNDERSTORMS AND THOSE THAT DO FORM WILL BE HIGH BASED AND LIKELY
TO PRODUCE STRONGER OUTFLOW WINDS.
.CLIMATE...WITH RAIN FINALLY IN THE FORECAST FOR LAS VEGAS HERE IS A
LOOK AT THE LAST TIME WE FINALLY SAW THE FOLLOWING PRECIPITATION
AMOUNTS AT THE OFFICIAL CLIMATE STATION AT MCCARRAN INTERNATIONAL
AIRPORT...
A TRACE...MAY 29TH
0.01 INCH...MAY 18TH...LAST MEASURABLE PRECIPITATION THIS YEAR
0.15 INCH...MARCH 21ST...WETTEST DAY OF 2011 SO FAR
FOR A QUARTER OF AN INCH OR MORE OF PRECIPITATION...THE LAST TIME WE
SAW THIS MUCH WAS BACK ON DECEMBER 22ND OF 2010 WHEN 1.01 INCHES
FELL. DECEMBER 2010 SAW 8 DAYS WITH MEASURABLE PRECIPITATION AT
MCCARRAN AIRPORT. SO FAR IN 2011 THERE HAVE ONLY BEEN SIX DAYS WITH
MEASURABLE PRECIPITATION...1 DAY EACH IN JANUARY AND MAY AND 2 DAYS
EACH IN FEBRUARY AND MARCH.
.FIRE WEATHER...AS LOW LEVEL MOISTURE SURGES NORTHWARD INTO EASTERN
CALIFORNIA AND SOUTHERN MOHAVE COUNTY THIS MORNING DON'T BE
SURPRISED TO SEE A STRAY LIGHTNING STRIKE. ANY STORMS THAT
DEVELOP LATER TODAY...MAINLY TO THE EAST-SOUTHEAST OF INTERSTATE 15
WILL HAVE A HIGHER PROBABILITY OF BEING WET DUE TO THE RAPID ONSET
OF LOW LEVEL MOISTURE. BOUNDARY LAYER ACROSS NORTHERN CLARK AND
LINCOLN COUNTIES IN SOUTHERN NEVADA WILL STAY DRY WITH GUSTY WINDS
AND DRY LIGHTNING POSSIBLE. COVERAGE OF THUNDERSTORMS ACROSS
NORTHERN CLARK AND LINCOLN COUNTIES WILL BE QUITE ISOLATED AND
BELIEVE A RED FLAG WARNING IS NOT NECESSARY.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&
MORGAN/JACQUES/PIERCE/STACHELSKI
HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 3, 4:00 AM PST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
500 AM PDT SUN JUL 3 2011
AZZ001>003-036-CAZ519>527-NVZ014>022-040700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
500 AM PDT SUN JUL 3 2011 /500 AM MST SUN JUL 3 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
MOISTURE INCREASING FROM THE SOUTH WILL LEAD TO A CHANCE OF
THUNDERSTORMS ACROSS EASTERN SAN BERNARDINO AND SOUTHERN MOHAVE
COUNTY TODAY...WHILE THERE IS A SLIGHT CHANCE OF THUNDERSTORMS
ACROSS SOUTHERN NEVADA. A WEDGE OF DRY AIR NEAR THE SURFACE ACROSS
NORTHERN CLARK AND LINCOLN COUNTIES WILL LEAD TO STORMS WITH
LITTLE RAINFALL AND THE POTENTIAL OF DRY LIGHTNING. TEMPERATURES
WILL REMAIN ABOVE NORMAL AND THE INCREASE IN MOISTURE WILL NOT
MAKE IT FEEL ANY MORE COMFORTABLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MOISTURE WILL REMAIN ACROSS THE SOUTHERN GREAT BASIN AND MOJAVE
DESERT THROUGH THE UPCOMING WEEK LEADING TO MAINLY AFTERNOON AND
EVENING THUNDERSTORMS. LOCALIZED FLASH FLOODING IS A CONCERN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Heat, Las Vegas Valley
- When
- July 3, 12:00 PM PST to July 7, 12:00 PM PST
- Where
- Las Vegas Valley forecast zone
- Deaths
- 3 direct, 0 indirect
- Reported by
- County Official
- Coordinates
- 36.215, -115.014 (the zone’s center; the record gives no point)
Three people died in the Las Vegas Valley due to complications from heat exposure.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in New Jersey, July 3, 20111 death · 1 injured · $79,000 · 1 in hail · 15 events
- Heat and Hail in Virginia, July 3, 20111 death · $41,000 · 1.5 in hail · 27 events
- Flash Flooding and Damaging Winds in Nevada, July 3 to 5, 20111 injured · $1.2 million · 61 kt wind · 6 events
- Flash Flood in Pennsylvania, July 3 to 4, 2011$1.5 million · 1 event
- Hail and Damaging Winds in Mississippi, July 3 to 4, 2011$297,000 · 2 in hail · 34 events
- Hail and Damaging Winds in Kansas, July 3, 20112 injured · $30,000 · 61 kt wind · 17 events
- Flash Flood and Debris Flows in Pennsylvania, July 3 to 4, 2011$75,000 · 50 kt wind · 13 events
- Flash Flood and Hail in Missouri, July 3, 2011$25,000 · 1.75 in hail · 24 events
- Hail and Damaging Winds in West Virginia, July 3, 2011$35,000 · 1.25 in hail · 9 events
- Damaging Wind and Lightning Strike in Arkansas, July 3, 2011$40,000 · 53 kt wind · 2 events
- Flooding and Hail in Ohio, July 3 to 4, 2011$25,000 · 1 in hail · 9 events
- Flash Flooding and Damaging Wind in Arizona, July 3 to 6, 2011$27,000 · 52 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333876.